Under eye fillers; any advice? (Photos)

An year ago got restylene fillers for tear trough area. Troughs were corrected but Was left with brown pigmentation ring under each eye- which gradually faded to quite an extent with time( present picture attached) need to go back for the fillers - now cosmetologist suggested juvederm he says it is injected deeper and wouldn't leave such a pigmentation. Also would it better to first lighten remaining pigmentation with chemical peels/ fractional co2 laser & then get the fillers. Please advise

Doctor Answers 7

Tear troughs

Hello, and thanks for your question. 

I like thin HA fillers like Belotero for tear troughs. To maximize the likelihood of a favorable outcome, I recommend that you only get treated by a well-trained and experienced dermatologist or plastic surgeon.

Hope this opinion is helpful to you. Best of luck, Dr. Frucht.   


Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Pigmentation under Eyes

Pigmentation under the eyes can be from a combination of factors including genetics among other reasons.  The hemosiderin from bruising can also cause pigmentation as well as the tyndall effect from the injections themselves. Belotero is a great under eye filler and does not cause the tyndall effect. Please consult an experienced dermatologist for a formal consultation.  Best, Dr. Green

Dark circles under the eyes

Thank you for sharing your question and photos. The darkness is probably caused by a variety of factors and might need a combination approach to improve the appearance of the eyelids. For the best approach, see an experienced, board-certified Oculoplastic Surgeon for comprehensive evaluation and discussion of potential treatment options. Good luck.

Dark circles under eyes

Dear PIkky,

I would like to add that in addition to the causes of dark circles that were already listed, another cause of dark circles post injection is from the breakdown of bruising. If you had a lot of bruising after the injection, the brown pigmentation is probably from the breakdown of heme which can stain the skin brown.
I would recommend going to a board certified dermatologist of plastic surgeon that does this procedure all the time. I would also recommend going to someone who used cannula instead of a needle (because the cannula is a blunt instrument and there fore less bruising.)

Good luck!

Morgan Rabach, MD
New York Dermatologist
5.0 out of 5 stars 6 reviews

Dark circles under the eyes- Juvederm and other solutions.

First of all one has to determine the CAUSE of dark circle. In most cases this is racial ( I have them as well), in some cases, it is due to deep tear troughs, in others a combination of PIH or skin hyper pigmentation due to eczema, and in many cases a combination of factors. 

In the US, we prefer Restylane in this area, however in Australia, Restylane and JUVEDERM VOLBELLA can be used. I do place the filler deep- namely on bone, this reduces the chances of a Tyndall effect (blue tinge). 

Other ways to treat dark circles under the eyes include -

1. Treat any skin irritation - namely simplify your skin care regime- use a good eye cream
2. Low dose Q switch lasers
3, Microneedling and PRP
4. Low strength HQ creams. 

Even with multiple treatment methods, dark circles can only be reduced, and not totally eliminated. Realistic expectations are crucial in treatment of this problem. 

All the best
Dr Davin Lim 
Laser and aesthetic dermatologist 
Brisbane, Australia. 

Davin Lim, MBBS, FACD
Brisbane Dermatologist
4.7 out of 5 stars 60 reviews

Filler under the eyes

Thank you for your question.  Dark circles under the eyes can have multiple causes.  Seasonal allergies can make them worse, certain fillers can cause a blue/brown coloration under the thin skin of the eyes, and natural pigment could be in that region.  Since your brown pigment occurred just after filler was placed in that region, it is likely that the filler could have caused it through the Tyndall effect.  Restylane and Belotero are the recommended fillers for the tear trough region because they have the lowest chance of causing the Tyndall effect.  Juvederm is not recommended for the tear trough region.

If your brown coloration is due to seasonal allergies, taking an antihistamine like loratadine, fexofenadine, or cetirizine daily could help.  If the pigment is due to the filler, Belotero has the lowest likelihood of causing the Tyndall effect and would be a better choice.  If the pigment is due to natural pigment it is difficult to treat.  Lasers are not very effective and could make the pigment worse.  I highly recommend a high spf zinc or titanium based sunscreen daily and to reapply if in the sun.  I wish you the best!

Lisa Zaleski-Larsen, DO, FAAD
San Diego Dermatologist
5.0 out of 5 stars 6 reviews

Undereye Fat Transfer Could be the solution

Dear Pikky, most dermal filler products cause a bluish appearance under the skin based on the plane of the injection due to a light scattering of particles in the filler. This phenomenon is referred to as Tyndall effect. Surprisingly, in majority of young boys and girls, dark circles are a result of shadows cast by bony structures, facial features or hollows under the eye. Such tear trough deformities can be confirmed by its disappearance when photographed using flash. Try it for yourself.

Fat Fill or Fat Transfer can support volume loss and help restore pleasing contours, with the additional benefit of improving skin quality. Here, the fat is harvested from some region of the subject’s body, processed and deposited in tiny amounts into regions around the eye.   Good news is that Fat Fill to the undereye are a more natural and relatively permanent solution in comparison to fillers and economical as well. 

Call us on +91 8197000777 for appointments at Bangalore

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.